‘Mixed drug toxicity’ vs ‘overdose’: Cory Monteith’s cause of death
The BC Coroner’s Service says 31-year-old Cory Monteith died of a “a mixed drug toxicity, involving heroin and alcohol.”
Questions were raised immediately wondering if dying from a mixed drug toxicity is the same as dying from an overdose.
According to American Outreach, which aims to educate people about the dangers of drugs and alcohol, “Combined Drug Intoxication (CDI) also known as Multiple Drug Intake (MDI) or lethal polydrug intoxication, is sometimes reported simply as an “overdose”.
The reasons behind the toxicity of the drugs depends on the mixture of drugs and how the drugs interact with each other.
The Vancouver Police called Monteith’s death an overdose, and when asked about the distinction, Const. Brian Montague said “I would call that, if you’re dying of a mix of drugs and alcohol, an overdose.”
The BC Coroner’s Service has not used the term ‘overdose’ to refer to Monteith’s death.
“Obviously combining any drugs can be extremely dangerous but particularly alcohol and heroin,” said Haydon Marshall-Fox, site manager at Turning Point Recovery Society. “It can induce coma, brain damage, it can have long-lasting cognitive effects, long-lasting physical and mental health issues.”
He said it does not matter if it is a large amount or a small amount of heroin. “Even small amounts can have devastating effects.”
Ann Livingston, with the Vancouver Network of Drug Users, said it is not safe to use heroin by yourself. “Particularly if it’s street heroin because you don’t know the strength of the heroin, and using heroin in combination with other drugs is also a very hard-earned lesson in Vancouver.”
She said in the past they saw almost a person a day die in B.C. from a heroin overdose, and between 200 to 250 in the city of Vancouver alone.
© 2013 Shaw Media